New Jersey, 2014

Strong Wind in New Jersey, November 18, 2014

November 18, 2014 · NWS PHI · 2 events in 1 county or zone

A strong westerly wind flow occurred in New Jersey in the wake of a cold frontal passage on the 18th. Peak wind gusts averaged 30 to 40 mph, but there were some higher gusts along Raritan Bay in Monmouth County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong westerly wind flow occurred in New Jersey in the wake of a cold frontal passage on the 18th. Peak wind gusts averaged 30 to 40 mph, but there were some higher gusts along Raritan Bay in Monmouth County. The stronger wind gusts knocked down a few weak tree limbs. Peak wind gusts included 47 mph at Sandy Hook (Monmouth County), 44 mph at High Point (Sussex County) and 43 mph at Port Monmouth (Monmouth County). The strong westerly winds were the result of the pressure gradient (difference) between an intensifying low pressure system over Quebec Province Canada and a high pressure system over the lower Mississippi River Valley. As the low pressure system stopped intensifying and the high pressure system moved closer, the strong winds ceased the afternoon of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 18, 4:14 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Nov 18, 4:14 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 AM EST TUE NOV 18 2014

.SYNOPSIS...
ARCTIC HIGH PRESSURE WILL BUILD TOWARD THE MID-ATLANTIC REGION TODAY
AND WEDNESDAY. A COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY
AFTERNOON. HIGH PRESSURE RETURNS TO THE AREA LATE IN THE WEEK. THE
HIGH MOVES OFFSHORE THIS WEEKEND. A WARM FRONT IS EXPECTED TO MOVE
THROUGH THE AREA BY THE END OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ARCTIC HIGH PRES WILL BUILD OVER THE SOUTHERN STATES TODAY AS THE
LOW PRES FROM YDY MOVES OVER THE CAN MARITIMES AND INTENSIFIES.  THE
PGRAD BETWEEN THESE TWO SYSTEMS WILL MAKE FOR A GUSTY W WIND TODAY.
WITH A TROF OVER THE E AND STRONG CAA, TEMPS WILL BASICALLY CONTINUE
TO FALL DURG THE DAY WITH THE AFTN "HIGH" GENLY IN THE LWR 30S.
HOWEVER, WITH THE GUSTY WIND IT WILL FEEL MUCH COLDER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
THE HIGH BUILDS NEWD TONIGHT AND THE SKY WILL CLEAR. THERE WILL
BE SOME WIND WHICH WILL PREVENT IDEAL RADIATIONAL COOLING.
HOWEVER, TEMPS WILL PLUMMET TO NEAR RECORD COLD VALUES IN MANY
AREAS LOWS WED MRNG WILL BE IN THE TEENS TO AROUND 20. SEE CLIMATE
SECTION FOR MORE DETAILS CONCERNING TONIGHT'S LOWS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE CORE OF THE ARCTIC AIRMASS WILL REMAIN OVER THE MID-ATLANTIC AND
NORTHEAST STATES WEDNESDAY MORNING. THE ARCTIC HIGH SHIFTS TOWARD
THE SOUTHEAST COAST IN THE AFTERNOON. THE AIRMASS OVERHEAD BEGINS
TO MODERATE ALOFT (H8 TEMPS AROUND -15C AT 12Z WEDNESDAY INCREASE
TO BETWEEN -3C AND -6C BY 00Z THURSDAY) AS SOUTHWESTERLY FLOW
DEVELOPS IN THE AFTERNOON. SINCE THE ENSUING LOW-LEVEL WAA PATTERN
IS EXPECTED TO OCCUR AFTER PEAK HEATING, MAX TEMPS WILL STILL BE
20-25F BELOW NORMAL ON WEDNESDAY, RANGING FROM THE MID 20S IN
THE POCONOS TO MID 30S IN THE DELMARVA. THE PRESSURE GRADIENT AND
ASSOCIATED WIND FIELD WILL BE WEAKER COMPARED TO TODAY, BUT STILL
AROUND 10-15 MPH. THE COMBINATION OF THE WIND AND THE COLD WILL
PRODUCE WIND CHILLS IN THE TEENS ACROSS THE HIGHER ELEVATIONS AND
20S ELSEWHERE.

AN AREA OF LOW PRESSURE WILL DEVELOP OVER THE GREAT LAKES WEDNESDAY
NIGHT BEFORE LIFTING NORTHEASTWARD INTO EASTERN CANADA THURSDAY. THE
COLD FRONT WITH THIS SYSTEM WILL APPROACH FROM THE MIDWEST THROUGH
THURSDAY MORNING. SOUTHWEST FLOW IN THE PRE-FRONTAL (RELATIVELY)
WARM SECTOR WILL ALLOW THE AIRMASS TO MODERATE A BIT OVER THE MID-
ATLANTIC REGION BEFORE THE COLD FRONT PASSES THRU LATE IN THE DAY
ON THURSDAY. MAX TEMPS THURSDAY REBOUND INTO THE 40S, EXCEPT 30S
IN THE MOUNTAINS OF NE PA AND NW NJ. NO PRECIP IS FORECAST AS
MODELS CONTINUE TO SHOW VERY LIMITED MOISTURE WITH THIS FRONT
WHILE THE BEST DYNAMICS WILL STAY NORTH OF THE REGION.

A REINFORCING SHOT OF COLD AIR WILL ARRIVE THURSDAY NIGHT AND FRIDAY
BEHIND THE AFOREMENTIONED COLD FRONT. MAX TEMPS FRIDAY RANGE FROM
NEAR 30F IN THE MOUNTAINS TO NEAR 40F IN THE DELMARVA AND ALONG THE
NJ COAST. A W-NW AROUND 15 MPH WILL PRODUCE WIND CHILLS ABOUT 10F
LOWER THAN THE DRY BULB TEMPS. ADDED FLURRIES INTO THE FORECAST
FOR THE POCONOS WITH THE POTENTIAL FOR A FEW LAKE EFFECT
STREAMERS, BUT A MORE ZONAL FLOW SHOULD CONFINE ACCUMULATING
SNOWFALL TO NORTH OF THE CWA.

A WARMING TREND IS IN STORE FOR THE WEEKEND INTO EARLY NEXT WEEK.
SHORTWAVE RIDGING ALOFT WILL DEVELOP OVER THE EASTERN CONUS ON
SATURDAY. THE UPPER RIDGE AND SURFACE HIGH WILL SHIFT OFFSHORE
SATURDAY NIGHT AND SUNDAY. TEMPS STILL ABOUT 10-15F BELOW NORMAL ON
SATURDAY BUT A STRENGTHENING SOUTHWESTERLY RETURN FLOW WILL ADVECT A
SIGNIFICANTLY WARMER AND MORE MOIST AIRMASS INTO THE REGION LATER IN
THE WEEKEND. FORECAST HIGHS FOR SUNDAY ARE NEAR NORMAL. THESE
FORECAST HIGHS WERE ALSO ON THE CONSERVATIVE SIDE COMPARED TO WPC
GUIDANCE SINCE THE COLD AIR RETREATING TO OUR NORTH MAY SLOW DOWN
THE PROGRESSION OF THE WARM FRONT MORE THAN MODELS INDICATE. MAX
TEMPS MONDAY MAY BE IN THE 60S ACROSS MUCH OF THE AREA. ISENTROPIC
LIFT AND MOISTURE FLUX ALONG AND AHEAD OF THE WARM FRONT WILL
LIKELY YIELD A PERIOD OF PRECIPITATION SOMETIME SUNDAY AFTERNOON
AND SUNDAY NIGHT. THERMAL PROFILES ONLY SUPPORT ONE PTYPE: RAIN,
EVEN IN THE COOLER POCONOS.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AFTER A BAD MON, TODAY LOOKS MUCH BETTER. HIGH PRES WILL BUILD
OVER THE SRN STATES AND DRY WX IS AND VFR CONDS ARE EXPECTED THRU
THE TAF PD.

THE PGRAD BETWEEN THIS HIGH AND THE LOW FROM YDY, WHICH WILL BE MOVG
INTO ERN CANADA WILL MAKE FOR A GUSTY W WIND. WIND GUSTS CUD
REACH 30 KTS IN SOME AREAS THIS AFTN, BEFORE DECREASING SOMEWHAT
AFTER SUNSET.

OUTLOOK...
WEDNESDAY AND WEDNESDAY NIGHT...VFR WITH A LIGHT SW WIND DEVELOPING.

THURSDAY AND THURSDAY NIGHT...VFR. SW WINDS INCREASE TO 10-15 KT
AHEAD OF A COLD FRONT, BECOMING WESTERLY IN THE AFTERNOON ONCE THE
FRONT MOVES THRU. A FEW GUSTS 25-30 KT ARE POSSIBLE LATE THURSDAY
AND THURSDAY NIGHT BEHIND THE FRONT.

FRIDAY AND SATURDAY...VFR AND LIGHT WINDS.

&&

.MARINE...
THE GALE WARNING REMAINS IN EFFECT THRU WED MORNING.  GOOD CAA
BEHIND THE CFP AND A STRONG PGRAD BETWEEN HIGH PRES TO THE S AND THE
LOW FROM YDY OVER SERN CAN WILL KEEP A STRONG W WIND OVER THE AREA
WATERS.

OUTLOOK...
WEDNESDAY...WINDS DIMINISH WEDNESDAY MORNING. MAY SEE A PERIOD OF 25
KT WINDS AND 4-5 FT SEAS EARLY IN THE DAY IN THE COASTAL ATLANTIC
WATERS BEFORE WINDS DECREASE TO BELOW SCA CRITERIA.

WEDNESDAY NIGHT AND THURSDAY MORNING...SCA LIKELY IN STRENGTHENING
SW FLOW AHEAD OF A COLD FRONT.

THURSDAY AFTERNOON THROUGH FRIDAY...SCA LIKELY WITH POST-FRONTAL
W-NW WINDS GENERALLY 25-30 KT. HOWEVER, A PERIOD OF GALES CANNOT BE
RULED OUT THURSDAY NIGHT IMMEDIATELY BEHIND THE FRONT.

FRIDAY NIGHT AND SATURDAY...SUB-SCA WINDS.

&&

.CLIMATE...
BELOW IS A LISTING OF RECORD LOW TEMPERATURES AND THE YEAR OF
OCCURRENCE FOR NOVEMBER 19 FOR OUR EIGHT CLIMATE SITES. WE HAVE ALSO
INCLUDED OUR FORECAST NEAR-RECORD LOW TEMPERATURES FOR TONIGHT AS
AN UNUSUALLY COLD AIRMASS FOR THIS EARLY IN THE SEASON ARRIVES.

11/19 RECORD LOWS:        11/19 FORECAST LOWS:

ACY 18  1936              ACY  17
PHL 20  1936              PHL  21
ILG 15  1936              ILG  19
ABE 11  1924              ABE  17
TTN 17  1936              TTN  19
GED 20  1959              GED  18
RDG 18  1936              RDG  17
MPO 10  1933              MPO  10

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 6 AM EST WEDNESDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...KLEIN
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...KLEIN
AVIATION...KLEIN/NIERENBERG
MARINE...KLEIN/NIERENBERG
CLIMATE...KLINE/KLEIN
Hazardous weather outlook, Nov 18, 4:17 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
417 AM EST TUE NOV 18 2014

NJZ001-PAZ054-055-190930-
SUSSEX-CARBON-MONROE-
417 AM EST TUE NOV 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070-
071-101>106-190930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
417 AM EST TUE NOV 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-190930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
417 AM EST TUE NOV 18 2014

...GALE WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALES ARE POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Western Monmouth

When
November 18, 6:00 AM EST to 12:00 PM EST
Where
Western Monmouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Mesonet
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Strong Wind, Western Monmouth

When
November 18, 6:00 AM EST to 1:00 PM EST
Where
Western Monmouth forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$500
Reported by
WLON
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545818, 545819.